Alert archive / Michigan / Winter Storm Warnings in 2009

Winter Storm Warning 7, NWS Grand Rapids, MI

December 3, 2009Kent County, Muskegon County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this winter storm warning at Dec 3, 2009, 10:43 PM EST for Kent County, Muskegon County, Ottawa County, Michigan. It was in force for 17 hr. 33 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 3, 2009, 10:43 PM EST (03:43 UTC)
Expired
Dec 4, 2009, 4:00 PM EST
In force
17 hr
Issued by
NWS Grand Rapids, MI

Counties Kent County, MI, Muskegon County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 41 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 3, 11:08 PM ESTSNOW 31 E Grand Rapids, MITHIS IS SNOWFALL MEASURED AT WOODTV IN GRAND RAPIDS.
Dec 3, 11:15 PM ESTSNOW 73 Wnw Grand Rapids, MITHIS IS MEASURED SNOWFALL SINCE THIS EVENING.
Dec 3, 11:20 PM ESTSNOW 2Kent City, MITHIS REPORT WAS RELAYED BY WOODTV.
Dec 3, 11:20 PM ESTSNOW 2.5Norton Shores, MITHIS IS SNOWFALL SINCE THIS EVENING.
Dec 3, 11:20 PM ESTSNOW 4.5Marne, MITHIS REPORT WAS RELAYED BY WOODTV.
Dec 4, 12:55 AM ESTSNOW 5.51 Se Alpine, MITHIS IS SNOWFALL SINCE THURSDAY EVENING. ROADS ARE SNOW COVERED AND SLIPPERY. REPORT IS GIVEN BY WXMI.
Dec 4, 2:00 AM ESTSNOW 5.6Grand Rapids, MISTORM TOTAL. REPORT COURTESY OF WOOD TV.
Dec 4, 2:00 AM ESTSNOW 9.5Allendale, MISTORM TOTAL. MEASURED AT GRAND VALLEY STATE UNIVERSITY.
Dec 4, 2:32 AM ESTSNOW 6Grandville, MISTORM TOTAL SO FAR SINCE 6 PM. ONE INCH OF THAT FELL BETWEEN 140 AM AND 220 AM.
Dec 4, 5:15 AM ESTSNOW 5.5Grand Haven, MIREPORTED VIA THE MEDIA.
Dec 4, 5:30 AM ESTSNOW 6.7Olive Center, MIMEDIA REPORTED FROM THE PUBLIC.
Dec 4, 5:41 AM ESTSNOW 11.5Allendale, MISTORM TOTAL REPORTED VIA THE MEDIA
Dec 4, 5:45 AM ESTSNOW 7.81 Ene Grand Rapids, MIWOOD TV REPORTS TOTAL AT THE STATION.
Dec 4, 6:00 AM ESTSNOW 5.21 E Cutlerville, MISTORM TOTAL.
Dec 4, 6:01 AM ESTSNOW 9.5Rockford, MIPUBLIC REPORT VIA THE MEDIA.
Dec 4, 6:30 AM ESTSNOW 2Twin Lake, MISTORM TOTAL
Dec 4, 6:30 AM ESTSNOW 9Sparta, MIPUBLIC REPORT VIA MEDIA
Dec 4, 6:30 AM ESTSNOW 103 Nw Grand Rapids, MI24 HOUR TOTAL
Dec 4, 6:30 AM ESTSNOW 13.53 W Walker, MI24 HOUR TOTAL
Dec 4, 7:00 AM ESTSNOW 8.9East Grand Rapids, MI24 HOUR TOTAL
Dec 4, 7:00 AM ESTSNOW 10Rockford, MITHIS IS A 24 HOUR TOTAL
Dec 4, 7:22 AM ESTSNOW 11Alpine, MIPUBLIC REPORT VIA MEDIA
Dec 4, 7:40 AM ESTSNOW 11Comstock Park, MITHIS IS THE STORM TOTAL
Dec 4, 8:15 AM ESTSNOW 7.5Grand Haven, MITHIS IS THE STORM TOAL IN DOWNTOWN GRAND HAVEN.
Dec 4, 8:20 AM ESTSNOW 14Coopersville, MITHIS IS THE STORM TOTAL. REPORTED BY THE PUBLIC THROUGH THE MEDIA.
Dec 4, 9:04 AM ESTSNOW 15Marne, MISTORM TOTAL MEASURED BY A TRAINED WINTER SKYWARN SPOTTER.
Dec 4, 9:30 AM ESTSNOW 1.53 N Holland State Park, MI
Dec 4, 9:30 AM ESTSNOW 8.32 W Ada, MITHIS IS A STORM TOTAL.
Dec 4, 9:40 AM ESTSNOW 11Lamont, MIREPORTED THROUGH NWS EMPLOYEE
Dec 4, 10:00 AM ESTSNOW 73 N Hudsonville, MITHIS IS THE STORM.
Dec 4, 11:30 AM ESTSNOW 12.73 Nw Grand Rapids, MITHIS IS A 12 HOUR SNOW TOTAL.
Dec 4, 12:00 PM ESTSNOW 4Norton Shores, MITHIS IS THE STORM TOTAL.
Dec 4, 12:55 PM ESTSNOW 11.73 Wsw Cannonsburg, MI24 HOUR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2009-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2009-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -115 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-115 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KGRR 040343
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1043 PM EST THU DEC 3 2009

...WINTER IS ARRIVING ACROSS LOWER MICHIGAN...

.A WAVE OF LOW PRESSURE TO THE WEST OF MICHIGAN THIS EVENING WILL
MOVE ACROSS THE STATE VERY LATE TONIGHT AND EARLY FRIDAY MORNING.
COLD AIR WITH THIS SYSTEM IS COMBINING WITH RELATIVELY WARM LAKE
MICHIGAN WATERS TO ENHANCE SNOW SHOWER ACTIVITY ACROSS LOWER
MICHIGAN.

MIZ050-056-057-041145-
/O.UPG.KGRR.WW.Y.0014.000000T0000Z-091204T2100Z/
/O.NEW.KGRR.WS.W.0007.091204T0343Z-091204T2100Z/
MUSKEGON-OTTAWA-KENT-
INCLUDING THE CITIES OF...MUSKEGON...JENISON...GRAND RAPIDS
1043 PM EST THU DEC 3 2009

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOWFALL...WHICH IS IN EFFECT UNTIL 4 PM
EST FRIDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

SNOW SHOWERS WILL CONTINUE ACROSS THE AREA THROUGH MOST OF THE
NIGHT TONIGHT. SNOW SHOWERS WILL BE LOCALLY HEAVY AT TIMES...WITH
1 TO 2 INCH PER HOUR SNOW RATES LIKELY. 

3 TO LOCALLY 7 INCHES OF TOTAL SNOW CAN BE EXPECTED BY DAYBREAK
FRIDAY MORNING. AN ADDITIONAL INCH OR TWO WILL BE LIKELY FRIDAY
MORNING. TOTAL SNOW ACCUMULATIONS OF 4 TO LOCALLY 9 INCHES ARE
EXPECTED. HIGHEST AMOUNTS ARE EXPECTED TO BE FOUND ACROSS EXTREME
SOUTHERN MUSKEGON COUNTY...NORTHERN OTTAWA COUNTY...AND FAR
WESTERN KENT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MIZ044-041145-
/O.EXA.KGRR.WW.Y.0014.000000T0000Z-091204T2100Z/
NEWAYGO-
INCLUDING THE CITY OF...FREMONT
1043 PM EST THU DEC 3 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOWFALL...WHICH IS IN EFFECT UNTIL 4 PM EST 
FRIDAY.

SNOW SHOWERS ARE EXPECTED TO INCREASE IN INTENSITY BETWEEN
MIDNIGHT AND 2 AM ACROSS THE COUNTY. SNOW SHOWERS COULD BE LOCALLY
HEAVY AT TIMES SOUTH OF FREMONT. SNOW SHOWERS WILL THEN MOVE SOUTH
TOWARD DAYBREAK ON FRIDAY MORNING.

2 TO LOCALLY 5 INCHES OF TOTAL SNOW CAN BE EXPECTED BY DAYBREAK
FRIDAY MORNING. AN ADDITIONAL INCH WILL BE LIKELY FRIDAY MORNING.
TOTAL ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED. HIGHEST AMOUNTS
ARE EXPECTED TO BE FOUND NEAR AND SOUTH OF FREMONT WITH LESSER
AMOUNTS NORTH OF FREMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING. ALLOW PLENTY OF
TIME FOR YOUR FRIDAY MORNING COMMUTE.

&&

$$

MIZ064-041145-
/O.CON.KGRR.WW.Y.0014.000000T0000Z-091204T2100Z/
ALLEGAN-
INCLUDING THE CITY OF...HOLLAND
1043 PM EST THU DEC 3 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST
FRIDAY...

SNOW SHOWERS WILL CONTINUE THROUGH THE NIGHT TONIGHT. SNOW SHOWERS
WILL INCREASE IN INTENSITY LATER TONIGHT...AND COULD BE LOCALLY
HEAVY AT TIMES.

2 TO LOCALLY 5 INCHES OF TOTAL SNOW CAN BE EXPECTED BY DAYBREAK
FRIDAY MORNING. AN ADDITIONAL INCH OR TWO WILL BE LIKELY FRIDAY
MORNING. TOTAL ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED.
HIGHEST AMOUNTS ARE EXPECTED TO BE FOUND ACROSS EXTREME NORTHERN
ALLEGAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING. ALLOW PLENTY OF
TIME FOR YOUR FRIDAY MORNING COMMUTE.

&&

$$

NJJ
4 follow-up statements
000 
WWUS43 KGRR 040935
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
435 AM EST FRI DEC 4 2009

MIZ050-056-057-041745-
/O.CON.KGRR.WS.W.0007.000000T0000Z-091204T2100Z/
MUSKEGON-OTTAWA-KENT-
INCLUDING THE CITIES OF...MUSKEGON...JENISON...GRAND RAPIDS
435 AM EST FRI DEC 4 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

SNOW SHOWERS WILL CONTINUE ACROSS THE AREA THROUGH THE COURSE OF
THE DAY TODAY. SNOW SHOWERS COULD BE LOCALLY MODERATE IN INTENSITY
AT TIMES THROUGH MIDDAY. SNOW SHOWERS WILL THEN DIMINISH SOME
LATER TODAY. ADDITIONAL ACCUMULATIONS OF 1 TO LOCALLY 4 INCHES OF
SNOW ARE EXPECTED THROUGH TODAY. STORM TOTAL ACCUMULATIONS OF 6 TO
12 INCHES ARE EXPECTED...WITH THE HIGHEST AMOUNTS BEING FOUND
ACROSS OTTAWA COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE
FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MIZ064-041745-
/O.CON.KGRR.WW.Y.0014.000000T0000Z-091204T2100Z/
ALLEGAN-
INCLUDING THE CITY OF...HOLLAND
435 AM EST FRI DEC 4 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

SNOW SHOWERS WILL PICK UP ONCE AGAIN ACROSS THE COUNTY THROUGH
DAYBREAK THIS MORNING. SNOW SHOWERS COULD BECOME MODERATE AT
TIMES THROUGH MIDDAY. SNOW SHOWERS WILL THEN DIMINISH IN INTENSITY
SOME LATER TODAY.

2 TO LOCALLY 4 INCHES OF ADDITIONAL SNOW IS EXPECTED THROUGH THE
DAY TODAY. STORM TOTAL ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING. ALLOW PLENTY OF
TIME FOR YOUR FRIDAY MORNING COMMUTE.

&&

$$

MIZ044-041745-
/O.CON.KGRR.WW.Y.0014.000000T0000Z-091204T2100Z/
NEWAYGO-
INCLUDING THE CITY OF...FREMONT
435 AM EST FRI DEC 4 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

SNOW SHOWERS WILL CONTINUE THROUGH THE DAY TODAY...HOWEVER THE
MORE INTENSE SNOW SHOWERS WILL DIMINISH BY DAYBREAK. ADDITIONAL
SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES CAN BE EXPECTED THROUGH
THE DAY TODAY. STORM TOTAL ACCUMULATIONS OF 3 TO 6 INCHES ARE
EXPECTED...WITH THE HIGHEST AMOUNTS FOUND SOUTH OF FREMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING. ALLOW PLENTY OF
TIME FOR YOUR FRIDAY MORNING COMMUTE.

&&

$$

NJJ
000 
WWUS43 KGRR 041257
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
757 AM EST FRI DEC 4 2009

MIZ050-042100-
/O.CAN.KGRR.WS.W.0007.000000T0000Z-091204T2100Z/
/O.EXA.KGRR.WW.Y.0014.000000T0000Z-091204T2100Z/
MUSKEGON-
INCLUDING THE CITY OF...MUSKEGON
757 AM EST FRI DEC 4 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WINTER
WEATHER ADVISORY FOR AN ADDITIONAL 1 TO 3 INCHES OF SNOW...WHICH
IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. THE WINTER STORM
WARNING HAS BEEN CANCELLED.

1 TO LOCALLY 3 INCHES OF ADDITIONAL SNOW IS EXPECTED TODAY OVER
THE SOUTHERN PORTION OF MUSKEGON COUNTY. STORM TOTAL ACCUMULATIONS
OF 3 TO LOCALLY 6 INCHES ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING. ALLOW PLENTY OF
TIME FOR YOUR FRIDAY MORNING COMMUTE.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

MIZ044-041400-
/O.CAN.KGRR.WW.Y.0014.000000T0000Z-091204T2100Z/
NEWAYGO-
INCLUDING THE CITY OF...FREMONT
757 AM EST FRI DEC 4 2009

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
WINTER WEATHER ADVISORY. 

WHILE ADDITIONAL SNOW SHOWERS ARE STILL EXPECTED TODAY... THE
HEAVIEST SNOW WILL BE SOUTH OF THE AREA. AN ADDITIONAL INCH IS
EXPECTED... WITH LOCALLY 3 INCHES NEAR THE KENT COUNTY LINE. 

$$

MIZ056-057-042100-
/O.CON.KGRR.WS.W.0007.000000T0000Z-091204T2100Z/
OTTAWA-KENT-
INCLUDING THE CITIES OF...JENISON...GRAND RAPIDS
757 AM EST FRI DEC 4 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON. 

SNOW SHOWERS WILL CONTINUE TODAY...LOCALLY HEAVY AT TIMES THROUGH
MIDDAY. ADDITIONAL ACCUMULATIONS OF 1 TO LOCALLY 4 INCHES OF SNOW
ARE EXPECTED. STORM TOTAL ACCUMULATIONS WILL BE 6 TO LOCALLY 14
INCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE
FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MIZ051-052-058-059-065-066-071-072-042100-
/O.EXA.KGRR.WW.Y.0014.000000T0000Z-091204T2100Z/
MONTCALM-GRATIOT-IONIA-CLINTON-BARRY-EATON-VAN BUREN-KALAMAZOO-
INCLUDING THE CITIES OF...GREENVILLE...ALMA...IONIA...ST. JOHNS...
HASTINGS...CHARLOTTE...SOUTH HAVEN...KALAMAZOO
757 AM EST FRI DEC 4 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WINTER
WEATHER ADVISORY FOR 2 TO 4 INCHES OF SNOW...WHICH IS IN EFFECT
UNTIL 4 PM EST THIS AFTERNOON.

1 TO LOCALLY 4 INCHES OF ADDITIONAL SNOW IS EXPECTED TODAY. STORM
TOTAL ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING. ALLOW PLENTY OF
TIME FOR YOUR FRIDAY MORNING COMMUTE.

&&

$$

MIZ064-042100-
/O.CON.KGRR.WW.Y.0014.000000T0000Z-091204T2100Z/
ALLEGAN-
INCLUDING THE CITY OF...HOLLAND
757 AM EST FRI DEC 4 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON. 

2 TO LOCALLY 4 INCHES OF ADDITIONAL SNOW IS EXPECTED TODAY. STORM
TOTAL ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING. ALLOW PLENTY OF
TIME FOR YOUR FRIDAY MORNING COMMUTE.

&&

$$

MEADE
000 
WWUS43 KGRR 041633
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1133 AM EST FRI DEC 4 2009

MIZ056-057-042100-
/O.CON.KGRR.WS.W.0007.000000T0000Z-091204T2100Z/
OTTAWA-KENT-
INCLUDING THE CITIES OF...JENISON...GRAND RAPIDS
1133 AM EST FRI DEC 4 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

SNOW SHOWERS WILL CONTINUE TODAY...LOCALLY HEAVY AT TIMES THROUGH
THIS AFTERNOON. ADDITIONAL ACCUMULATIONS OF 1 TO LOCALLY 3 INCHES
OF SNOW ARE EXPECTED. STORM TOTAL ACCUMULATIONS WILL BE 6 TO
LOCALLY 15 INCHES. THE SNOW WILL TAPER OFF TO LIGHTER SNOW SHOWERS
THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE
FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MIZ050>052-058-059-064>066-071-072-042100-
/O.CON.KGRR.WW.Y.0014.000000T0000Z-091204T2100Z/
MUSKEGON-MONTCALM-GRATIOT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
VAN BUREN-KALAMAZOO-
INCLUDING THE CITIES OF...MUSKEGON...GREENVILLE...ALMA...IONIA...
ST. JOHNS...HOLLAND...HASTINGS...CHARLOTTE...SOUTH HAVEN...
KALAMAZOO
1133 AM EST FRI DEC 4 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

1 TO LOCALLY 4 INCHES OF ADDITIONAL SNOW IS EXPECTED TODAY. STORM
TOTAL ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING. ALLOW PLENTY OF
TIME FOR YOUR FRIDAY MORNING COMMUTE.

&&

$$

OSTUNO
000 
WWUS43 KGRR 042101
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
401 PM EST FRI DEC 4 2009

MIZ056-057-042215-
/O.EXP.KGRR.WS.W.0007.000000T0000Z-091204T2100Z/
OTTAWA-KENT-
INCLUDING THE CITIES OF...JENISON...GRAND RAPIDS
401 PM EST FRI DEC 4 2009

...WINTER STORM WARNING HAS EXPIRED...

SNOW HAS TAPERED OFF TO SNOW SHOWERS AND THE WINTER STORM WARNING
IS NO LONGER IN EFFECT.

$$

MIZ050>052-058-059-064>066-071-072-042215-
/O.EXP.KGRR.WW.Y.0014.000000T0000Z-091204T2100Z/
MUSKEGON-MONTCALM-GRATIOT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
VAN BUREN-KALAMAZOO-
INCLUDING THE CITIES OF...MUSKEGON...GREENVILLE...ALMA...IONIA...
ST. JOHNS...HOLLAND...HASTINGS...CHARLOTTE...SOUTH HAVEN...
KALAMAZOO
401 PM EST FRI DEC 4 2009

...WINTER WEATHER ADVISORY HAS EXPIRED...

SNOW HAS TAPERED OFF TO SNOW SHOWERS AND THE WINTER WEATHER
ADVISORY IS NO LONGER IN EFFECT.

$$

OSTUNO

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this winter storm warning went out at Dec 3, 10:07 PM EST, 36 minutes earlier.

Area forecast discussion, Dec 3, 10:07 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1007 PM EST THU DEC 3 2009

LATEST UPDATE...SHORT TERM AND SYNOPSIS...

.SYNOPSIS...(1007 PM EST THU DEC 3 2009)
LOW PRESSURE WILL MOVE ACROSS LOWER MICHIGAN TONIGHT AND COMBINE
WITH COLDER AIR MOVING ACROSS LAKE MICHIGAN TO BRING THE FIRST
SNOWSTORM OF THE SEASON TO SOUTHWEST LOWER MICHIGAN. FROM 4 TO
LOCALLY 7 INCHES OF SNOW WILL BE POSSIBLE FROM HOLLAND TO MUSKEGON
AND OVER TO GRAND RAPIDS...WITH LANSING AND JACKSON GETTING LESSER
AMOUNTS. THE LOW WILL PULL EAST ON FRIDAY BUT LAKE EFFECT SNOW
SHOWERS WILL CONTINUE INTO THE WEEKEND.

&&

.SHORT TERM...(1007 PM EST THU DEC 3 2009)
(TONIGHT THROUGH SATURDAY NIGHT)
WE HAVE GONE AHEAD AND ISSUED AN UPDATE TO THE FCST PACKAGE THIS
EVENING. BIGGEST CHANGE IS WE HAVE DROPPED VAN BUREN COUNTY FROM THE
ADVISORY. WE CONSIDERED EXPANDING THE ADVISORY NORTH A ROW OF
COUNTIES...BUT WE DO NOT HAVE THE CONFIDENCE THAT THEY WILL BE
IMPACTED ENOUGH TO JUSTIFY AN ADVISORY. OTHERWISE WE HAVE FRESHENED
UP THE FCST BASED ON CURRENT TRENDS.

BAND OF SNOW SHOWERS EXTENDS ALL THE WAY FROM NORTHEAST OF THE
LANSING AREA AND BACK THROUGH MADISON WI. THIS BAND OF SNOW SHOWERS
HAS BEEN SLOWLY CREEPING TO THE NORTH OUT AHEAD OF THE POTENT PV
ANOMALY MOVING ACROSS THE WI/IL BORDER. HIGHER RESOLUTION MODEL DATA
HAS A PRETTY GOOD HANDLE ON THE BAND...INCLUDING THE NEW NAM...HRRR
RUC...AND THE RUC13.

THIS BAND IS EXPECTED TO CREEP JUST A LITTLE FARTHER NORTH THROUGH
ABOUT 06Z BEFORE IT BEGINS TO SHIFT BACK TO THE SE AND BECOME MORE
SW-NE ORIENTED AS THE WAVE APPROACHES. THERE HAVE BEEN SOME GOOD
SNOW RATES IN SOME OF THE HEAVIER SNOW SHOWERS...AND ONE REPORT OF
LIGHTNING WAS OBSERVED NEAR HUDSONVILLE UNDER A CONVECTIVE CELL THAT
HAS SINCE DIMINISHED. WE EXPECT THAT THE HEAVIEST SNOW AMOUNTS ARE
GOING TO BE IN FAR SOUTHERN MUSKEGON COUNTY...NORTHERN OTTAWA
COUNTY...AND WESTERN KENT COUNTY. THIS IS WHERE THE BAND WILL BE A
MAJORITY OF THE TIME.

WE STILL THINK THIS IS A SOLID ADVISORY EVENT FOR THE AREAS
MENTIONED ABOVE. IF THE BANDS WERE MORE SOLID OVER ONE PARTICULAR
AREA...WE THINK THAT WARNING CRITERIA SNOW WOULD BE MORE ATTAINABLE.
WE DO NOT HAVE THE CONFIDENCE RIGHT NOW THAT A WARNING IS NEEDED...
BUT WE WILL CONTINUE TO MONITOR.

THE BEST LIFT WILL BE MOVING EAST WITH THE VORT MAX BY 12Z FRIDAY
BUT LES SHOWERS WILL CONTINUE THROUGH THE DAY AS MOISTURE AND
INVERSION REMAIN DEEP. ROADS SHOULD IMPROVE IN THE AFTERNOON AS AIR
TEMPS RISE TO THE LOWER 30S. ABOVE FREEZING SKIN TEMPS SHOULD ALSO
TEND TO LIMIT ACCUMS DURING THE DAY FRIDAY DESPITE INVERSION HEIGHTS
REMAINING AROUND 8 TO 10 KFT.

INVERSION SLOWLY COMES DOWN FRIDAY NIGHT AND SATURDAY MORNING AS
UPPER TROUGH FLATTENS AND SFC RIDGING BUILDS IN BY SATURDAY NIGHT.

&&

.LONG TERM...(355 PM EST THU DEC 3 2009)
(SUNDAY THROUGH THURSDAY)
THE PRIMARY FORECAST CHALLENGE IS DEALING WITH THE TIMING...
LOCATION AND OCCURRENCE OF SNOW FALL. THE MID RANGE MODELS HAVE
LARGE DIFFERENCES AND CONFIDENCE IS LOW. MAIN CHANGE TO GRIDS WAS TO
DECREASE POPS MONDAY NIGHT... AS HIGH PRESSURE RIDGES IN AND A BREAK
MAY OCCUR. OVERALL... POPS BROAD BRUSHED LATE SUNDAY NIGHT THROUGH
THURSDAY WITH AT LEAST 7/10THS CLOUD COVER.

A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE CENTER OF THE
COUNTRY AROUND WEDNESDAY. THE 12Z ECMWF TAKES THE LOW OVER THE
FORECAST AREA WEDNESDAY AND THE 12Z GFS TAKES IT SOUTHEAST OF
TOLEDO. WITH NO WARMING EXPECTED OVER THE AREA... THIS SYSTEM COULD
BRING A LOT OF SNOW WITH EITHER TRACK. HOWEVER CLIMATOLOGICALLY...
OUR FORECAST AREA WOULD BE CLOSER TO THE SWEET SPOT WITH A TRACK TO
THE SOUTHEAST OF THE FORECAST AREA.

LOW TEMPERATURES WILL BE AROUND AVERAGE FOR THIS TIME OF YEAR...
WHILE HIGHS WILL BE AROUND NORMAL SUNDAY AND MONDAY AND FALL TO
BELOW NORMAL LEVELS FOR WEDNESDAY AND THURSDAY. NORMALS ARE HIGHS IN
THE MID 30S AND LOWS IN THE LOWER TO MID 20S.

&&

.AVIATION...(656 PM EST THU DEC 3 2009)
LAKE ENHANCED SNOW SHOWER ACTIVITY WILL OCCUR FOR THE EARLY PORTION
OF THE TAF PERIOD...WITH HEAVIER SNOW SHOWERS DEVELOPING FROM 03Z
ON. UNTIL 03Z...WESTERN TAFS MAY DIP IN AND OUT OF IFR WITH THE
HEAVIER SNOW BURSTS. WOULD EXPECT SOME OF THE LOWEST CIGS AND VSBYS
TO DEVELOP CLOSER TO 06Z AND THEREAFTER...WITH MODELS SHOWING LAKE
EFFECT SNOW BANDS AFFECTING MKG AND GRR IN PARTICULAR. IFR
CONDITIONS WILL LIKELY PREDOMINATE FOR THESE TERMINALS THROUGHOUT
THE OVERNIGHT AND MID MORNING HOURS. CANNOT EVEN RULE OUT LIFR FOR
MKG AND GRR AT TIMES IF HEAVY SNOW DEVELOPS BUT DID NOT INCLUDE
THOSE IN THE TAFS. VSBYS WERE BROUGHT DOWN TO 1SM BEGINNING AROUND
06Z BUT OCCASIONAL VSBYS LOWER THAN THAT ARE POSSIBLE WITH THE
HEAVIER SNOW BANDS.

A RETURN TO MVFR/VFR CONDITIONS AS PREDOMINATE WILL LIKELY HOLD OFF
UNTIL LATE MORNING/EARLY AFTERNOON FOR MKG AND GRR. THE OTHER
TERMINALS WILL LIKELY STAY MVFR FOR THE OVERNIGHT AND MORNING
HOURS...ALTHOUGH TRENDS WILL NEED TO BE MONITORED ESPECIALLY FOR
AZO. DEEPER MOISTURE IS EXPECTED TO EXIT THE AREA BY THE AFTERNOON
AND A PERIOD OF DRIER CONDITIONS AND HIGHER CIGS/VSBYS IS EXPECTED.

&&

.MARINE...(334 PM EST THU DEC 3 2009)
EXTENDED THE SMALL CRAFT ADVISORY THROUGH FRIDAY NIGHT AS WINDS AND
WAVES REMAIN HIGH...BUT BELOW GALES.
&&

.HYDROLOGY...(334 PM EST THU DEC 3 2009)
NO HYDRO ISSUES THROUGH AT LEAST EARLY NEXT WEEK AS PRECIP WILL BE
SNOW AND ANY RUNOFF WILL BE MINIMAL.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FOR MUSKEGON...OTTAWA...KENT...AND
ALLEGAN THROUGH FRIDAY AFTERNOON.
LM...SMALL CRAFT ADVISORY ST. JOSEPH TO MANISTEE THROUGH FRIDAY
NIGHT.

&&

SYNOPSIS:     OSTUNO/NJJ
SHORT TERM:   OSTUNO/NJJ
LONG TERM:    IOD
AVIATION:     HOVING
MARINE:       OSTUNO
HYDROLOGY:    OSTUNO
Hazardous weather outlook, Dec 3, 6:09 AM EST, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
609 AM EST THU DEC 3 2009

MIZ037>040-043>046-050>052-056>059-064>067-071>074-041115-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
609 AM EST THU DEC 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING LAKE EFFECT SNOW FALL IS EXPECTED LATER THIS
AFTERNOON THROUGH TONIGHT. LOCALLY UP TO 5 INCHES COULD ACCUMULATE
BY DAYBREAK. THE HIGHEST AMOUNTS ARE FORECASTED ROUGHLY ALONG AND
WEST OF HIGHWAY 131. WITH TEMPERATURES FALLING BELOW FREEZING...SLICK
DRIVING CONDITIONS ARE PREDICTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE LAKE EFFECT SNOW WILL PERSIST THROUGH SATURDAY. ADDITIONAL
ACCUMULATIONS ARE FORECASTED...ESPECIALLY ALONG AND WEST OF HIGHWAY
131. TEMPERATURES ARE PREDICTED TO STAY BELOW FREEZING FRIDAY INTO
SATURDAY...THUS HAZARDOUS TRAVEL CONDITIONS WILL LIKELY PERSIST.

ANOTHER ROUND OF SNOW IS POSSIBLE FOR SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-041115-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
609 AM EST THU DEC 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH TONIGHT.
HEAVIER SNOW SHOWERS WILL REDUCE THE VISIBILITY AT TIMES THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH THE SATURDAY.
HEAVIER SNOW SHOWERS WILL REDUCE THE VISIBILITY AT TIMES THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS

In the hours before

Local storm report, Dec 3, 9:34 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
934 PM EST THU DEC 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             WOODVILLE               43.67N 85.68W
12/03/2009  M1.0 INCH        NEWAYGO            MI   BROADCAST MEDIA

            THIS WAS MEASURED SNOW AS OF 600PM.

0840 PM     SNOW             ZEELAND                 42.81N 86.02W
12/03/2009  M1.7 INCH        OTTAWA             MI   BROADCAST MEDIA

            THIS IS MEASURED SNOW THROUGH 840PM.

&&

HOVING
Local storm report, Dec 3, 9:40 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
940 PM EST THU DEC 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     SNOW             3 S GRAND HAVEN         43.02N 86.22W
12/03/2009  M2.0 INCH        OTTAWA             MI   NWS EMPLOYEE

            THIS IS SNOW ACCUMULATION SINCE THIS EVENING. HEAVY SNOW
            IS FALLING WITH VISIBILITY UNDER 1/4 MILE.

&&

HOVING
Local storm report, Dec 3, 10:04 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1004 PM EST THU DEC 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             3 ENE GRAND RAPIDS      42.98N 85.61W
12/03/2009  M2.0 INCH        KENT               MI   BROADCAST MEDIA

            THIS IS SNOWFALL SINCE THIS EVENING. LOCATION IS
            APPROXIMATE.

&&

HOVING
Local storm report, Dec 3, 10:23 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1023 PM EST THU DEC 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     SNOW             5 S GRAND HAVEN         42.99N 86.22W
12/03/2009  M3.5 INCH        OTTAWA             MI   COCORAHS

            THIS IS SNOWFALL RECORDED DURING THE PAST 3.5 HOURS.

1014 PM     SNOW             3 NW ALLEGAN            42.56N 85.90W
12/03/2009  M1.3 INCH        ALLEGAN            MI   TRAINED SPOTTER

            THIS IS SNOWFALL SINCE THIS EVENING.

1015 PM     SNOW             ALLENDALE               42.97N 85.95W
12/03/2009  M5.0 INCH        OTTAWA             MI   BROADCAST MEDIA

            THIS IS A SNOWFALL REPORT RELAYED BY WOODTV.

&&

HOVING
Local storm report, Dec 3, 10:29 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1029 PM EST THU DEC 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     SNOW             1 SSW WALKER            42.99N 85.78W
12/03/2009  M5.3 INCH        KENT               MI   LAW ENFORCEMENT

            THIS IS A MEASUREMENT BY KENT COUNTY LAW ENFORCEMENT.
            ROADS ARE IN POOR CONDITION.

1026 PM     SNOW             GRANDVILLE              42.91N 85.76W
12/03/2009  M4.0 INCH        KENT               MI   TRAINED SPOTTER

            THIS IS TOTAL SNOWFALL SINCE THIS EVENING.

&&

HOVING
Local storm report, Dec 3, 10:40 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1040 PM EST THU DEC 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     SNOW             2 W ADA                 42.95N 85.53W
12/03/2009  M2.5 INCH        KENT               MI   NWS EMPLOYEE

            THIS IS SNOWFALL SINCE THIS EVENING.

&&

HOVING

Nearby

Winter Storm Warnings in Michigan, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.